Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 41, NWS Wichita, KS

June 30, 2021Harper County, Kansas

NWS Wichita, KS issued this areal flood warning at Jun 30, 2021, 6:50 AM CDT for Harper County, Kansas. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 6:50 AM CDT (11:50 UTC)
Expired
Jun 30, 2021, 2:48 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

966 
WGUS43 KICT 301150
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
650 AM CDT Wed Jun 30 2021

KSC077-302000-
/O.NEW.KICT.FA.W.0041.210630T1150Z-210630T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-
650 AM CDT Wed Jun 30 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Harper County in south central Kansas...

* Until 300 PM CDT Wednesday.

* At 650 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 2 and 4 inches of rain have fallen with 
  more rain expected this morning and afternoon.

* Some locations that will experience flooding include...
  Anthony, Harper, Attica, Danville, Waldron, Freeport, Crystal 
  Springs, Runnymede and Corwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3728 9835 3738 9819 3739 9781 3720 9781
      3703 9803 3700 9812 3700 9815 3700 9816
      3700 9818 3700 9834

$$

Lawson
1 follow-up statement
776 
WGUS83 KICT 301948
FLSICT

Flood Statement
National Weather Service Wichita KS
248 PM CDT Wed Jun 30 2021

KSC077-301958-
/O.CAN.KICT.FA.W.0041.000000T0000Z-210630T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harper KS-
248 PM CDT Wed Jun 30 2021

...FLOOD WARNING IS CANCELLED FOR HARPER COUNTY...

The heavy rain has ended and flood waters are receding. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 3728 9835 3738 9819 3739 9781 3720 9781
      3703 9803 3700 9812 3700 9815 3700 9816
      3700 9818 3700 9834

$$

Howerton

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 6:39 AM CDT, 11 minutes earlier.

Area forecast discussion, Jun 30, 6:39 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
639 AM CDT Wed Jun 30 2021

.SHORT TERM...(Today through Thursday night)
Issued at 332 AM CDT Wed Jun 30 2021

With no change in airmass, expect shower and storm activity to
continue across the area today through early tomorrow. As has been
said over the last few days, these highly anomalous PWs across the
region will allow for pockets of locally heavy rainfall which could
result in minor flooding. The main upper trough over Canada will
shift southeast across the Great Lakes region tonight through
tomorrow which will shunt the the remnant boundary and attendant
anomalous PWs south of the area by tomorrow afternoon. We will
finally begin to dry out area wide tomorrow afternoon. Temp wise,
expect another day of of upper 70s and low 80s temps today with a
slight warm up trend beginning tomorrow.

Of note for today, it is looking a bit more interesting compared to
recent days as far as convective activity goes. MLCAPE of
1200-1500 (RAP, up to 2000 MLCAPE for the southern row of
counties) is set to overspread south central and southeast KS this
afternoon and evening which could lead to a few rowdy diurnally
driven storms. The main limiting factor to even more robust storms
is the 20kts of bulk shear. A few gusts to 50 mph and dime to
nickel size hail will be possible with the strongest storms.
Additionally, wouldn't be surprised to see a few funnels out there
again today with the strongest of updrafts given 100-150J/kg
3CAPE expected along with subtle MCVs likely moving through the
area again today.

.LONG TERM...(Friday through Tuesday)
Issued at 332 AM CDT Wed Jun 30 2021

By late Friday, models are in very good agreement that a deep mid
level low will be set up over the eastern Great Lakes region while
an amplified ridge hangs over south central Canada and the Dakotas.
The mid level low is set to move toward New England while the
upper ridging expands across the mid and western CONUS through the
weekend. High pressure looks to settle over the Middle
Mississippi Valley by Sunday. Much drier conditions are expected
with temps warming into the upper 80s and low 90s by Sunday.

The start of next week looks a little unsettled with small
chances of storms expected Monday through Wednesday as subtle
waves move through more zonal flow overhead. Near normal temps of
upper 80s and low 90s are expected through the end of the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 632 AM CDT Wed Jun 30 2021

Main aviation concerns will continue to be shower and storm
chances along with low clouds this morning.

Persistent showers and isolated storms have been ongoing the last
several hours generally along and east of the KS Turnpike. The
stronger showers and storms will bring heavy rain that will
briefly lower visibility to less than a miles. KICT and KCNU will
have the best chance to see the more intense rain today as
850-700mb moisture transport remains in place.

MVFR with pockets of IFR clouds developed a few hours ago across
most of the area and these conditions will continue for at least a
few more hours. KICT will have the greatest chance to see these
lower ceilings linger into the early afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    80  68  86  66 /  90  50  40  20
Hutchinson      82  66  87  64 /  50  40  40  10
Newton          80  67  85  64 /  80  40  40  10
ElDorado        79  68  84  65 /  90  50  40  10
Winfield-KWLD   80  69  85  66 /  70  60  60  20
Russell         84  64  87  62 /  30  30  30  10
Great Bend      83  66  85  63 /  30  30  40  10
Salina          84  66  88  64 /  50  30  30  10
McPherson       82  66  86  64 /  50  40  40  10
Coffeyville     81  69  85  67 /  80  80  70  20
Chanute         80  69  85  66 /  80  70  60  10
Iola            79  69  84  66 /  80  70  50  10
Parsons-KPPF    80  69  85  66 /  80  70  60  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for KSZ052-053-068>072-083-
091>096-098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...RBL
Hazardous weather outlook, Jun 30, 5:04 AM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
504 AM CDT Wed Jun 30 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
504 AM CDT Wed Jun 30 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Showers and embedded thunderstorms producing heavy rainfall will
remain possible across the area, especially along and east of the
Kansas turnpike.

A few strong storms with heavy rain, gusty winds to 50 mph, and dime
to nickel size hail will be possible across south central and
southeast Kansas from late morning through sunset.

Minor flooding will be the main risk this evening and tonight.
Please refer to the latest areal flood and river flood warnings for
detailed information on any flooding concerns.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The risk for heavy rainfall and localized flooding will continue
into early Thursday.

Intermittent chances for thunderstorms Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:16 AM CDTAreal Flood WarningICTButler8 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.